Texas, 2022High Wind in Texas, April 5, 2022
April 5, 2022 · NWS MAF · 1 event in 1 county or zone
A digging shortwave trough across northern Mexico brought westerly high winds to the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A digging shortwave trough across northern Mexico brought westerly high winds to the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 5, 11:47 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 5, 11:47 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1247 PM CDT Tue Apr 5 2022
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Tue Apr 5 2022
Prevailing VFR next 24 hrs. Gusty W/SW winds this afternoon at all
terminals, settling after 01z. Cold front will traverse from
north to south this evening with KHOB/KMAF around 07-09z with KFST
seeing fropa around 11-12z. Winds will veer quickly out of the
N/NE by AM with some elevated winds likely at KHOB and KMAF post-
front. Patchy BLDU during the afternoon and post-front everywhere
with highest likelihood at KHOB/KMAF.
&&
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 335 AM CDT Tue Apr 5 2022
A strong upper low along the Saskatchewan/MT border this morning
will move SE today dragging a trough over the plains. This low
will move to the Great Lakes tonight leaving a broad trough over
the center of the country. On Wednesday secondary lobes of this
trough will rotate southward across the Southern Plains.
Expecting a very warm and windy day today. Upgraded a watch to
a High Wind Warning for the Guadalupe and Delaware Mtns this
afternoon and added a Wind Advisory for the adjacent plains.
Looking at 850mb and 700mb winds stronger north and weaker
south... so will include Nrn Lea in the Wind Advisory but leave
Davis Mtns out.
Will have a surface low over the panhandle today with a trough
extending southward across the eastern edge of the region.
Light SW wind during the early morning will become W and gusty by
midday... could see patchy blowing dust across northern half of
the area during the afternoon but visibilities should not be too
bad. This downslope wind will result in temps today 10 to 15
degrees warmer than yesterday in the mid 80s to lower 90s. Lows
tonight in the 40s and 50s then a cold front blows in early
Wednesday knocking highs back into the 70s with 80s south.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 335 AM CDT Tue Apr 5 2022
The remainder of this week is looking rather cool thanks to an
anomalously large upper lvl trough centered over the Great Lakes
region. West TX and southeast NM will be under the influence of
dry NW flow aloft. A strong sfc anticyclone across the central
CONUS will send a reinforcing shot of cool air our way on
Thursday. Highs should only manage to reach the U60s to L70s
Thursday afternoon. Very dry air will follow in the wake of a cold
front on Thursday night, making for a chilly start to Friday with
lows bottoming out in the 30s and low 40s region-wide. A light
freeze is likely both Thursday and Friday mornings in the
climatological cold spots of northern Lea County and the Marfa
Plateau. The below normal temperatures will continue into Friday
with a steady warm up expected into this weekend. 500 hpa flow
will will transition from NW to SW over the forecast region from
Saturday through Monday. This pattern shift will promote breezy
return flow across the the Southern Plains and much warmer
temperatures. We anticipate highs increasing into the 80s Saturday
and w/a few 90s in the lower elevations expected on Sunday. An
approaching trough will promote lower heights aloft and a slight
decrease in temps by Monday and Tuesday. Precipitation chances are
expected to remain low through early next week as the dry air
continues to mix ewd, keeping the dryline well east of the
forecast area.
-Salerno
&&
.FIRE WEATHER...
Issued at 335 AM CDT Tue Apr 5 2022
Widespread critical to localized extreme fire weather conditions
are anticipated region-wide this afternoon and evening. A Red Flag
Warning remains in effect for all of West Texas and Southeast New
Mexico. Single-digit RHs, windy conditions, and high temperatures
10-15 degrees above normal will yield RFTIs ranging from 4-7
across the area. The collocation of strongest winds and lowest RH
will most likely stretch from southeast New Mexico south to the
Davis Mountains where localized extreme fire weather will be
possible. A cold front is expected to arrive late tonight into
early Wednesday bringing cooler temperatures and a northeasterly
wind shift to the region. Despite the cool down Wednesday through
Friday, critically dry relative humidity, poor overnight recovery,
and dessicated fuels will promote the continuation of elevated to
near critical fire weather conditions across portions of the
region. Temperatures will rebound above normal by this weekend,
with a potential dry return flow scenario that could result in an
uptick in fire weather concerns for portions of the area.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 72 40 70 / 0 0 0 0
Carlsbad 50 79 38 69 / 0 0 0 0
Dryden 60 82 48 74 / 0 0 0 0
Fort Stockton 55 78 43 71 / 0 0 0 0
Guadalupe Pass 52 75 42 64 / 0 0 0 0
Hobbs 44 74 35 68 / 0 0 0 0
Marfa 45 80 35 69 / 0 0 0 0
Midland Intl Airport 51 74 41 69 / 0 0 0 0
Odessa 52 74 43 69 / 0 0 0 0
Wink 50 78 39 71 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until 8 PM CDT this evening for Eastern Culberson
County.
High Wind Warning until 8 PM CDT /7 PM MDT/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory until 7 PM MDT this evening for Eddy County Plains-
Northern Lea County.
High Wind Warning until 7 PM MDT this evening for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...72
LONG TERM....24
AVIATION...87Hazardous weather outlook, Apr 5, 2:34 AM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
334 AM CDT Tue Apr 5 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-060845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
334 AM CDT Tue Apr 5 2022 /234 AM MDT Tue Apr 5 2022/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A Red Flag Warning is in effect this afternoon and evening for all
of West Texas and Southeast New Mexico.
A High Wind Warning is in effect this afternoon and evening for the
Guadalupe and Delaware Mountains. A Wind Advisory is in effect this
afternoon for the Eddy County plains, Northern Lea County, and
Eastern Culberson County.
Blowing dust may cause sudden reductions in visibilities.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Critical fire weather conditions will be possible on Saturday and
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- April 5, 12:51 PM CST to 5:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, April 5, 20221 death · 12 injured · EF4 · 12 events
- Tornadoes and Damaging Winds in South Carolina, April 5, 20221 injured · $62,000 · EF3 · 45 events
- Tornadoes and Hail in Georgia, April 5 to 7, 20223 injured · $7,000 · EF3 · 59 events
- Tornadoes and Flash Flood in South Carolina, April 5, 20221 injured · $20 · EF3 · 17 events
- Tornadoes and Flash Flooding in Mississippi, April 5, 2022$1.3 million · EF2 · 42 events
- Tornadoes and Damaging Winds in Louisiana, April 5, 20221 death · $10,000 · EF1 · 19 events
- Tornadoes and Hail in Georgia, April 5 to 7, 2022$660,000 · EF1 · 47 events
- Wildfire and High Wind in New Mexico, April 5 to 30, 2022$10 million · 56 kt wind · 5 events
- Tornadoes and Hail in Alabama, April 5 to 6, 2022EF2 · 23 events
- Tornadoes and Hail in Alabama, April 5, 2022EF2 · 16 events
- Tornadoes and Damaging Winds in Alabama, April 5, 2022$206,000 · EF1 · 15 events
- Tornadoes in Mississippi, April 5, 2022EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023567.